Montana, 2016

Tornado and Hail in Montana, May 21, 2016

May 21, 2016 · NWS BYZ · 36 events in 6 counties and zones

A few severe thunderstorms impacted portions of the Billings Forecast Area during the early and mid afternoon hours of the 21st. Thunderstorms developed over the Beartooth/Absaroka Foothills and intensified as they moved off the foothills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few severe thunderstorms impacted portions of the Billings Forecast Area during the early and mid afternoon hours of the 21st. Thunderstorms developed over the Beartooth/Absaroka Foothills and intensified as they moved off the foothills. One particular thunderstorm became severe over Central Carbon County before moving northeast into Yellowstone County. The storm impacted mainly the west and northwest sides of the city of Billings where hail ranged in size from pea to tennis ball size. There was a swath of golf ball size hail with a few the size of tennis balls across the northwest and north areas of the city of Billings. Winds at the beginning of the storm gusted to 66 mph at the Billings Airport, but the majority of the hail core was not associated with these winds. Substantial damage to structures and vehicles was reported. In addition, three people were injured at the Billings Rod and Gun Club and treated for lacerations at the Billings Clinic. The storm caused two storm outages in Billings as firefighters responded to a few downed power and cable lines, mainly along and west and north of 24th Street West. In addition, some area car dealerships saw damage to their vehicles.

The storm developed into a well-defined supercell just northeast of Billings in Yellowstone County and moved into northeast Yellowstone and southeast Musselshell Counties where a well-defined hook echo developed and a funnel cloud was reported. |This supercell thunderstorm then produced a tornado about 16 miles north of Pompeys Pillar located in northeast Yellowstone County. In addition, significant wind damage occurred south of the supercell track in clear air near the town of Hysham in Treasure County. This was likely the result of the cold pool propagating downstream along the Yellowstone River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 21, 10:39 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, May 21, 10:39 AM MST, 2 hours 26 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1139 AM MDT SAT MAY 21 2016

.UPDATE...
Will update to remove severe wording from Fallon and Carter
Counties where cap will be too strong to break through the
evening. Also will remove severe from areas W of KBIL due to thick
persistent cloud cover. Arthur

&&

.SHORT TERM...valid for Tdy and Sun...
Upper low over Oregon will finally start to shift northeast today
tracking into southern Alberta by tomorrow morning. Height falls
will induce broad scale lift across our region with progs also
indicating decent frontogenesis pushing from west to east across
our CWA. Ahead of this system southeasterly surface winds will
increase over southeast Montana keeping dewpoints relatively high
for this time of year in the upper 40s to mid 50s across our
eastern zones. Combined with good heating ahead of the frontal
push this will mean good mucape across our eastern zones along the
line of 2000 j/kg. Shear profiles will increase as well by evening
in the east as surface front is pushed through. We have been
talking about this for a few days...and now the stage looks set
for potential super cell development in our east. I have also
added a mention of strong storms with small hail and strong winds
across areas west/northwest of Billings earlier in the afternoon
due to good lift and frontogenesis.

Once all this activity pushes through our region we will be under
a drier air mass on Sunday. However, the general flow will be
cyclonic and unstable due to a broad scale trough over the
western CONUS. So we will continue to mention some garden variety
thunderstorms (more like thundershowers) for Sunday. Temperatures
will be 10 to 15 degrees cooler Sunday. BT

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
The weather next week continues to look unsettled. A chance of
showers and afternoon-evening thunderstorms exists each day as
numerous disturbances should move through the largely cyclonic
flow over the western U.S. There is some chance for more organized
rain from compact upper lows--one to our west and another to our
east--later in the week, as shown on the 00z ECMWF, but confidence
in this scenario is low given the long lead time and model
differences.

Temperatures should be near seasonal normals throughout the
period. RMS/BT
&&

.AVIATION...
Areas of MVFR to occasional IFR ceilings will continue through
18z west of a Roundup to Billings line. Isolated showers and
possibly a thunderstorm is also possible across this area this
morning. Further east very gusty southeast winds will continue
east of a Miles City to Broadus line with occasional gusts to
42kts in the KBHK vicinity through the day.

This afternoon will see convection increase with scattered showers
and thunderstorms. Convection will be most widespread west of
Billings and in a N-S line in the Rosebud county vicinity. A few
strong to possibly severe storms are possible with large hail the
main threat. MVFR to local IFR conditions in heavy rain can be
expected near any convection this afternoon into the late evening
hours. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 074 046/067 044/068 044/068 047/068 047/069 048/070
    3/T 32/T    22/T    23/T    33/T    33/T    33/T
LVM 063 039/058 039/060 038/062 040/064 040/065 040/066
    6/T 23/T    34/T    44/T    43/T    33/T    33/T
HDN 079 045/071 042/070 044/070 048/070 048/071 050/072
    2/T 32/T    22/T    22/T    23/T    33/T    33/T
MLS 086 052/073 047/072 047/071 050/071 050/071 050/072
    2/T 52/T    22/T    22/T    33/T    33/T    33/T
4BQ 085 049/072 042/071 044/071 048/069 047/069 048/071
    3/T 53/T    22/T    22/T    33/T    33/T    33/T
BHK 075 049/073 042/070 045/070 047/069 047/068 048/069
    2/T 53/T    22/T    12/T    33/T    33/T    33/T
SHR 079 042/067 038/066 041/066 043/065 043/066 044/066
    2/T 22/T    13/T    32/T    33/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 21, 2:39 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
339 AM MDT SAT MAY 21 2016

MTZ028>042-056>058-063>068-WYZ098-099-212345-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
339 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SHIFTS TO
EASTERN MONTANA AND NORTHEAST WYOMING LATER TODAY...MAINLY EAST OF
A FORSYTH TO SHERIDAN LINE. THE MAIN THREATS THERE WILL BE LARGE
HAIL...DAMAGING WIND AND TORRENTIAL RAINFALL. BE PREPARED TO TAKE
ACTION SHOULD A STORM APPROACH.

THUNDERSTORMS ARE A GOOD BET FROM THE MOUNTAINS TO BILLINGS AS
WELL TODAY. THOUGH THE SEVERE POTENTIAL IS NOT AS GREAT AS IN THE
EAST...SOME STORMS COULD PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

ONE MORE THING...SHOWERS AND THUNDERSTORMS WILL COMBINE WITH
ONGOING MOUNTAIN SNOW MELT TO CAUSE AREA RIVERS AND STREAMS TO
RISE THIS WEEKEND. ALTHOUGH FLOODING IS NOT EXPECTED AT THIS
TIME...PLEASE BE MINDFUL OF RISING WATER LEVELS AND FASTER FLOWS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 12:03 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
103 PM MDT SAT MAY 21 2016

MTZ041-066-211930-
BEARTOOTH FOOTHILLS MT-NORTHERN SWEET GRASS MT-
103 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 100 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BIG TIMBER...MOVING NORTH AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREYCLIFF AND MELVILLE.

LAT...LON 4605 10960 4604 10957 4572 10967 4573 10993
      4612 10997 4613 10961
TIME...MOT...LOC 1900Z 183DEG 35KT 4580 10980

CHAMBERS
Local storm report, May 21, 12:09 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
109 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             GREYCLIFF               45.76N 109.79W
05/21/2016  M0.50 INCH       SWEET GRASS        MT   PUBLIC

            SPOTTER CALLED TO REPORT HAIL ON I-90 AT GREYCLIFF.

&&

LD
Special weather statement, May 21, 12:42 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
142 PM MDT SAT MAY 21 2016

MTZ034-038-039-041-056-066-067-212045-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-NORTHERN SWEET GRASS MT-
NORTHERN STILLWATER MT-SOUTHERN BIG HORN MT-
142 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 139 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
ABSAROKEE TO NEAR CLARK...AND MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
RED LODGE...COLUMBUS...BRIDGER...JOLIET...FROMBERG...ABSAROKEE...
BEARCREEK...BELFRY...FISHTAIL...ROBERTS...WASHOE...WARREN...
REED POINT...COONEY RESERVOIR STATE PARK...FOX AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING ARE ALSO OCCURRING
WITH THESE STORMS.

IF ON OR NEAR COONEY RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4501 10917 4567 10976 4603 10942 4502 10852
      4500 10862
TIME...MOT...LOC 1939Z 235DEG 29KT 4561 10971 4496 10912

GILSTAD

The radar

The Billings radar (KBLX), 57 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

31 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Stillwater

When
May 21, 1:05 PM MST
Where
Stillwater County, 1.19 mi NW of Columbus
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.640, -109.270

Thunderstorm Wind, Carbon

When
May 21, 1:05 PM MST
Where
Carbon County, 4.4 mi WNW of Roberts Bangart Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.450, -109.200

Hail, Carbon

When
May 21, 1:05 PM MST
Where
Carbon County, 4.4 mi WNW of Roberts Bangart Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.450, -109.200

Hail, Stillwater

When
May 21, 1:15 PM MST
Where
Stillwater County, 7.62 mi N of Columbus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.740, -109.260

Hail, Stillwater

When
May 21, 1:20 PM MST
Where
Stillwater County, 5.55 mi NE of Columbus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.680, -109.160

Hail, Carbon

When
May 21, 1:30 PM MST
Where
Carbon County, 0.84 mi NE of Joliet
Measured
1 in hail
Reported by
Public
Coordinates
45.490, -108.970

Hail, Yellowstone

When
May 21, 1:45 PM MST
Where
Yellowstone County, 0.97 mi E of Laurel Muni Arpt
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
45.700, -108.730

Hail, Yellowstone

When
May 21, 1:47 PM MST
Where
Yellowstone County, Laurel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.680, -108.770

Hail, Yellowstone

When
May 21, 1:51 PM MST
Where
Yellowstone County, 0.69 mi S of Laurel Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.690, -108.750

Hail, Yellowstone

When
May 21, 1:52 PM MST
Where
Yellowstone County, 2.81 mi N of Laurel Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
45.740, -108.760

Hail, Yellowstone

When
May 21, 1:55 PM MST
Where
Yellowstone County, 5.14 mi WSW of (Bil)logan Arpt Bill
Measured
2 in hail
Reported by
Public
Coordinates
45.760, -108.620

Hail, Yellowstone

When
May 21, 1:59 PM MST
Where
Yellowstone County, 5.31 mi E of Laurel Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.700, -108.640

Hail, Yellowstone

When
May 21, 1:59 PM MST
Where
Yellowstone County, 4.36 mi SW of (Bil)logan Arpt Bill
Measured
1.25 in hail
Reported by
Public
Coordinates
45.760, -108.600

Thunderstorm Wind, Yellowstone

When
May 21, 2:00 PM MST
Where
Yellowstone County, 1.19 mi NW of (Bil)logan Arpt Bill
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

Hail, Yellowstone

When
May 21, 2:00 PM MST
Where
Yellowstone County, 3.2 mi WNW of (Bil)logan Arpt Bill
Measured
2 in hail
Reported by
Public
Coordinates
45.820, -108.590

Hail, Yellowstone

When
May 21, 2:00 PM MST
Where
Yellowstone County, 7.49 mi NNE of Laurel Muni Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.800, -108.690

Hail, Yellowstone

When
May 21, 2:00 PM MST
Where
Yellowstone County, 4.82 mi W of (Bil)logan Arpt Bill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.800, -108.630

Hail, Yellowstone

When
May 21, 2:00 PM MST
Where
Yellowstone County, 3.96 mi SSW of (Bil)logan Arpt Bill
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
45.750, -108.570

Hail, Yellowstone

When
May 21, 2:00 PM MST
Where
Yellowstone County, 6.48 mi NNE of Laurel Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
45.780, -108.680

Hail, Yellowstone

When
May 21, 2:00 PM MST
Where
Yellowstone County, 3.44 mi WNW of Billings Hgts
Measured
2 in hail
Reported by
Public
Coordinates
45.830, -108.590

Hail, Yellowstone

When
May 21, 2:00 PM MST
Where
Yellowstone County, 2.89 mi W of (Bil)logan Arpt Bill
Measured
1.75 in hail
Reported by
Public
Coordinates
45.800, -108.590

Hail, Yellowstone

When
May 21, 2:00 PM MST
Where
Yellowstone County, 0.96 mi W of (Bil)logan Arpt Bill
Measured
2 in hail
Reported by
Public
Coordinates
45.800, -108.550

Hail, Yellowstone

When
May 21, 2:01 PM MST
Where
Yellowstone County, 4.82 mi W of (Bil)logan Arpt Bill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.800, -108.630

Hail, Yellowstone

When
May 21, 2:03 PM MST
Where
Yellowstone County, 4.81 mi WSW of (Bil)logan Arpt Bill
Measured
1.75 in hail
Reported by
Public
Coordinates
45.770, -108.620

Hail, Yellowstone

When
May 21, 2:10 PM MST
Where
Yellowstone County, 2 mi NW of Billings Hgts
Measured
1.75 in hail
Reported by
Public
Coordinates
45.840, -108.550

Hail, Yellowstone

When
May 21, 2:15 PM MST
Where
Yellowstone County, 5.63 mi NNE of Billings Hgts
Measured
1.75 in hail
Reported by
Public
Coordinates
45.890, -108.460

Hail, Yellowstone

When
May 21, 2:17 PM MST
Where
Yellowstone County, 0.69 mi S of Shepherd
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.940, -108.350

Hail, Musselshell

When
May 21, 2:45 PM MST
Where
Musselshell County, 3.97 mi SW of Gage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.440, -108.440

Tornado, Yellowstone

When
May 21, 2:50 PM MST to 2:55 PM MST
Where
Yellowstone County, 16.6 mi NNW of Pompeys Pillar to 17.6 mi N of Pompeys Pillar
Rating
EF1
Path length
2 mi
Path width
150 yd
Reported by
COOP Observer
Coordinates
46.230, -108.050

A tornado occurred about 16 miles north of Pompeys Pillar during the afternoon of the 21st. The tornado was on the ground for about 5 minutes and was 150 yards wide with a path length of 2 miles. Approximately 100 pine trees were either uprooted or snapped off. Two power poles were also snapped off with downed power lines. This tornado was rated an EF-1 with wind speeds of 90 to 100 mph.

Hail, Musselshell

When
May 21, 3:10 PM MST
Where
Musselshell County, 8.44 mi SE of Musselshell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.430, -107.960

Thunderstorm Wind, Musselshell

When
May 21, 3:10 PM MST
Where
Musselshell County, 8.44 mi SE of Musselshell
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.430, -107.960

Thunderstorm Wind, Treasure

When
May 21, 3:27 PM MST
Where
Treasure County, 0.48 mi E of Hysham
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.300, -107.220

A supercell thunderstorm moved rapidly northeast across far northwestern Treasure County. This storm then put out an outflow boundary that raced eastward across central Treasure County into the Yellowstone River Valley. An area of enhanced wind, estimated at 80 mph, developed in an area just north of Hysham northward to the Yellowstone River. It’s estimated that upwards of 50 trees were either uprooted or snapped off. In addition, a mobile home was pushed off its blocks and a small garage (poorly constructed) was destroyed but contents left in place. Another home had numerous evergreens uprooted with damage to a garage and shed.

Hail, Musselshell

When
May 21, 3:30 PM MST
Where
Musselshell County, 0.47 mi E of Melstone
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.600, -107.870

Hail, Rosebud

When
May 21, 5:00 PM MST
Where
Rosebud County, 0.96 mi E of Forsyth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -106.650

Hail, Rosebud

When
May 21, 5:04 PM MST
Where
Rosebud County, 5.04 mi NNW of Forsyth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.340, -106.700

Hail, Rosebud

When
May 21, 5:50 PM MST
Where
Rosebud County, Rock Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
46.820, -106.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyThe tornado archive for Montana, 2016Warnings in Montana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629779, 629780, 629781, 629778, 629777, 629776, 629775, 629774, 629773, 629772, 629771, 629769, 629770, 629764, 629765, 629766, 629767, 629768, 629784, 629785, 629786, 629787, 629763, 629762, 629783, 629782, 629761, 628059, 638862, 628057, 628058, 628055, 628051, 628047, 628045, 628044.